Tennessee, 2010

Flash Flood and Hail in Tennessee, May 15, 2010

May 15, 2010 · NWS OHX · 4 events in 3 counties and zones

Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 15, 8:21 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, May 15, 8:21 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 AM CDT SAT MAY 15 2010

.UPDATE...
24 HRS COMPARISONS OF THE 12Z SOUNDING DATA SUGGESTS THAT
CONDITIONS ARE NOT AS UNSTABLE NOW AS THEY WERE 24 HRS AGO. LAPS
DATA SHOWS A MARKED DIFFERENCE IN SFC CAPES. NEVERTHELESS...STILL
LOOKING AT THE POTENTIAL DEVELOPMENT OF SVR WX BUT IT SHOULD BE
MORE OF AN AFTERNOON EVENT AND NOT START AS EARLY AS IT DID
YESTERDAY.

AS FOR RAINFALL AMOUNTS...WE ARE STILL LOOKING AT A SIMILAR
SITUATION COMPARED TO YESTERDAYS AMOUNTS....GENERALLY ONE HALF TO
1 INCH TOTALS WITH LOCALIZED AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED.

FOR NOW...NO CHANGES TO THE FCST OR GRIDS. A FEW ISOL
SHOWERS ARE ONGOING ACROSS THE AREA BUT VERY LITTLE LIGHTNING AS
OF YET.

MAY ISSUE ANOTHER CONVECTIVE DRIVEN FLASH FLOOD WATCH WHEN
CONDITIONS SET UP LATER THIS AFTERNOON. THE BIG FLOOD RISK WILL BE
FOR THE LOCALIZED AREAS THAT RECEIVED THE MOST RAINFALL YESTERDAY.
THEY ARE PRONE TO FLOODING PROBLEMS IF THEY RECEIVE THE LOCALLY
HIGHER AMOUNTS AGAIN TODAY.

&&

.PREV DISCUSSION... /ISSUED 617 AM CDT SAT MAY 15 2010/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...STATIONARY FRONT, NEAR A MEM-BNA-JKL LINE, WILL LIFT
NORTHWARD TODAY AS A WARM FRONT. SURFACE FLOW WILL BE LIGHT AND
NORTHEASTERLY NORTH OF THE FRONT, LIGHT SOUTHERLY TO THE SOUTH.
FLOW IN THE SFC-300MB LAYER WILL BE SOUTH TO SOUTHWESTERLY...LIGHT
NEAR THE SURFACE, RANGING TO 20-30KTS AT HIGHER ALTITUDES.
ATMOSPHERE WILL BE CONDUCTIVE FOR THUNDERSTORM DEVELOPMENT THROUGH
THE PERIOD, ESPECIALLY THIS AFTERNOON AND EVENING DURING TIME OF
MAX HEATING. A FEW STORMS MAY BECOME SEVERE, WITH HEAVY DOWNPOURS,
GUSTY WINDS AND HAIL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 15, 4:16 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 15, 8:02 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
902 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      5 S LAFAYETTE           36.45N 86.03W
05/14/2010                   MACON              TN   DEPT OF HIGHWAYS

            HWY 10 PARTIALLY BLOCKED BY HIGH WATER SOUTH OF
            LAFAYETTE.

&&

JLM
Local storm report, May 15, 11:16 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 S FRANKLIN            35.87N 86.84W
05/14/2010                   WILLIAMSON         TN   NWS EMPLOYEE

            TREES SNAPPED IN HALF.

&&

21
Special weather statement, May 15, 11:57 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010

TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM

The radar

The Nashville radar (KOHX), 76 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Maury

When
May 15, 1:02 PM CST
Where
Maury County, 1.82 mi WNW of Darks Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.690, -87.050

A 58 mph wind gust was reported just north of Columbia.

Hail, Houston

When
May 15, 1:50 PM CST
Where
Houston County, Erin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.320, -87.700

Hail, Warren

When
May 15, 2:15 PM CST
Where
Warren County, 1.78 mi NW of Shellsford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.690, -85.720

Flash Flood, Warren

When
May 15, 2:55 PM CST to 3:55 PM CST
Where
Warren County, 1 mi E of Mc Minnville to 0.99 mi N of Mt Leo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.680, -85.762

Channel 2 forwarded a viewer picture of a flooded car wash near McMinnville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234821, 234820, 234819, 237579.